The Annals of Applied Probability

Exact and asymptotic n-tuple laws at first and last passage

A. E. Kyprianou, J. C. Pardo, and V. Rivero

Full-text: Open access

Abstract

Understanding the space–time features of how a Lévy process crosses a constant barrier for the first time, and indeed the last time, is a problem which is central to many models in applied probability such as queueing theory, financial and actuarial mathematics, optimal stopping problems, the theory of branching processes, to name but a few. In Doney and Kyprianou [Ann. Appl. Probab. 16 (2006) 91–106] a new quintuple law was established for a general Lévy process at first passage below a fixed level. In this article we use the quintuple law to establish a family of related joint laws, which we call n-tuple laws, for Lévy processes, Lévy processes conditioned to stay positive and positive self-similar Markov processes at both first and last passage over a fixed level. Here the integer n typically ranges from three to seven. Moreover, we look at asymptotic overshoot and undershoot distributions and relate them to overshoot and undershoot distributions of positive self-similar Markov processes issued from the origin. Although the relation between the n-tuple laws for Lévy processes and positive self-similar Markov processes are straightforward thanks to the Lamperti transformation, by interplaying the role of a (conditioned) stable processes as both a (conditioned) Lévy processes and a positive self-similar Markov processes, we obtain a suite of completely explicit first and last passage identities for so-called Lamperti-stable Lévy processes. This leads further to the introduction of a more general family of Lévy processes which we call hypergeometric Lévy processes, for which similar explicit identities may be considered.

Article information

Source
Ann. Appl. Probab., Volume 20, Number 2 (2010), 522-564.

Dates
First available in Project Euclid: 9 March 2010

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1268143432

Digital Object Identifier
doi:10.1214/09-AAP626

Mathematical Reviews number (MathSciNet)
MR2650041

Zentralblatt MATH identifier
1200.60038

Subjects
Primary: 60G51: Processes with independent increments; Lévy processes 60G50: Sums of independent random variables; random walks

Keywords
Fluctuation theory n-tuple laws Lévy process conditioned Lévy process last passage time first passage time overshoot undershoot

Citation

Kyprianou, A. E.; Pardo, J. C.; Rivero, V. Exact and asymptotic n -tuple laws at first and last passage. Ann. Appl. Probab. 20 (2010), no. 2, 522--564. doi:10.1214/09-AAP626. https://projecteuclid.org/euclid.aoap/1268143432


Export citation

References

  • [1] Bertoin, J. (1996). Lévy Processes. Cambridge Tracts in Mathematics 121. Cambridge Univ. Press, Cambridge.
  • [2] Bertoin, J. (1999). Subordinators: Examples and applications. In Lectures on Probability Theory and Statistics (Saint-Flour, 1997). Lecture Notes in Math. 1717 1–91. Springer, Berlin.
  • [3] Bingham, N. H., Goldie, C. M. and Teugels, J. L. (1989). Regular Variation. Encyclopedia of Mathematics and Its Applications 27. Cambridge Univ. Press, Cambridge.
  • [4] Caballero, M. E. and Chaumont, L. (2006). Conditioned stable Lévy processes and the Lamperti representation. J. Appl. Probab. 43 967–983.
  • [5] Caballero, M. E. and Chaumont, L. (2006). Weak convergence of positive self-similar Markov processes and overshoots of Lévy processes. Ann. Probab. 34 1012–1034.
  • [6] Caballero, M. E., Pardo, J. C. and Pérez, J. L. (2009). On the Lamperti stable processes. Preprint. Available at http://arxiv.org/abs/0802.0851.
  • [7] Chaumont, L. (1996). Conditionings and path decompositions for Lévy processes. Stochastic Process. Appl. 64 39–54.
  • [8] Chaumont, L. and Doney, R. A. (2005). On Lévy processes conditioned to stay positive. Electron. J. Probab. 10 948–961.
  • [9] Chaumont, L., Kyprianou, A. E. and Pardo, J. C. (2009). Some explicit identities associated with positive self-similar Markov processes. Stochastic Process. Appl. 119 980–1000.
  • [10] Chaumont, L., Kyprianou, A. E., Pardo, J. C. and Rivero, V. M. (2009). Fluctuation theory and exit systems for positive self-similar Markov processes. Preprint.
  • [11] Chaumont, L. and Pardo, J. C. (2006). The lower envelope of positive self-similar Markov processes. Electron. J. Probab. 11 1321–1341.
  • [12] Chiu, S. N. and Yin, C. (2005). Passage times for a spectrally negative Lévy process with applications to risk theory. Bernoulli 11 511–522.
  • [13] Chow, Y. S. (1986). On moments of ladder height variables. Adv. in Appl. Math. 7 46–54.
  • [14] Doney, R. A. (2005). Tanaka’s construction for random walks and Lévy processes. In Séminaire de Probabilités XXXVIII. Lecture Notes in Math. 1857 1–4. Springer, Berlin.
  • [15] Doney, R. A. (2007). Fluctuation Theory for Lévy Processes. Lecture Notes in Math. 1897. Springer, Berlin.
  • [16] Doney, R. A. and Kyprianou, A. E. (2006). Overshoots and undershoots of Lévy processes. Ann. Appl. Probab. 16 91–106.
  • [17] Doney, R. A. and Maller, R. A. (2002). Stability of the overshoot for Lévy processes. Ann. Probab. 30 188–212.
  • [18] Erickson, K. B. (1973). The strong law of large numbers when the mean is undefined. Trans. Amer. Math. Soc. 185 371–381 (1974).
  • [19] Gerber, H. U. and Shiu, E. S. W. (1997). The joint distribution of the time of ruin, the surplus immediately before ruin, and the deficit at ruin. Insurance Math. Econom. 21 129–137.
  • [20] Jagers, P. (1975). Branching Processes with Biological Applications. Wiley, London.
  • [21] Kesten, H. (2009). The limit points of a normalized random walk. Bull. Sci. Math. 133 355–382.
  • [22] Klüppelberg, C. and Kyprianou, A. E. (2006). On extreme ruinous behaviour of Lévy insurance risk processes. J. Appl. Probab. 43 594–598.
  • [23] Klüppelberg, C., Kyprianou, A. E. and Maller, R. A. (2004). Ruin probabilities and overshoots for general Lévy insurance risk processes. Ann. Appl. Probab. 14 1766–1801.
  • [24] Kuznetsov, A. (2010). Wiener–Hopf factorization and distribution of extrema for a family of Lévy processes. Ann. Appl. Probab. To appear.
  • [25] Lamperti, J. (1972). Semi-stable Markov processes. I. Z. Wahrsch. Verw. Gebiete 22 205–225.
  • [26] McKean, H. (1965). Appendix: A free boundary problem for the heat equation arising from a problem of mathematical economics. Ind. Manag. Rev. 6 32–39.
  • [27] Millar, P. W. (1977). Zero-one laws and the minimum of a Markov process. Trans. Amer. Math. Soc. 226 365–391.
  • [28] Millar, P. W. (1978). A path decomposition for Markov processes. Ann. Probab. 6 345–348.
  • [29] Patie, P. (2010). Exponential functional of a new family of Lévy processes and self-similar continuous state branching processes with immigration. Bull. Sci. Math. To appear.
  • [30] Rivero, V. (2007). Sinaĭ’s condition for real valued Lévy processes. Ann. Inst. H. Poincaré Probab. Statist. 43 299–319.
  • [31] Rogozin, B. A. (1972). The distribution of the first hit for stable and asymptotically stable random walks on an interval. Theory Probab. Appl. 17 332–338.
  • [32] Silverstein, M. L. (1980). Classification of coharmonic and coinvariant functions for a Lévy process. Ann. Probab. 8 539–575.
  • [33] Vigon, V. (2002). Simplifiez vos Lévy en titillant la factorisation de Wiener–Hopf. Thèse de doctorat de l’INSA de Rouen.
  • [34] Vigon, V. (2002). Votre Lévy rampe-t-il? J. Lond. Math. Soc. (2) 65 243–256.
  • [35] Whitt, W. (2002). Stochastic-Process Limits: An Introduction to Stochastic-Process Limits and Their Application to Queues. Springer, New York.